Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 236, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 26, 2003, 3:10 AM EDT for Armstrong County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2003, 3:10 AM EDT (07:10 UTC)
- Expired
- Aug 26, 2003, 6:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 260712 FFWPBZ PAC005-261015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 310 AM EDT TUE AUG 26 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ARMSTRONG COUNTY IN PENNSYLVANIA * UNTIL 615 AM EDT * AT 310 AM EDT...LAW ENFORCEMENT REPORTED FLOODING ALONG BRIDGE ROAD SOUTH OF WEST KITTANNING. THUNDERSTORMS ARE LIKELY OVER THE NEXT SEVERAL HOURS WHICH WILL CAUSE ADDITIONAL FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE...LENAPE HEIGHTS...WEST HILLS AND WEST KITTANNING... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:46 AM EDT, 24 minutes earlier.
Area forecast discussion, Aug 26, 2:46 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 246 AM EDT TUE AUG 26 2003 CONVECTION FIRED UP ALONG WARM FRONTAL BOUNDARY DRAPED ROUGHLY ALONG INTERSTATE 80. STORMS HAVE BEEN TRAINING THROUGH MERCER...VENANGO...CLARION...AND JEFFERSON COUNTIES FOR SEVERAL HOURS. THE NEXT MCS OVER LAKE ERIE SHOULD ALSO MOVE THROUGH THE NORTHERN COUNTIES BEFORE SUNRISE BRINGING THE POTENTIAL FOR FLOODING TO THAT AREA. AS SUCH...HAVE ISSUED A FLOOD WATCH FOR THE COUNTIES NORTH OF KPIT VALID UNTIL 10 PM TUESDAY AS ADDITIONAL ACTIVITY NEAR JANESVILLE, WI MAY HOLD TOGETHER THROUGH THE AT LEAST THE FIRST HALF OF THE DAY AND CAUSE ADDITIONAL HEAVY RAINFALL. DEWPOINTS IN THE LOW TO MID 70S TODAY WILL KEEP TEMPS FROM SHOOTING UP MUCH FURTHER THAN YESTERDAYS READINGS. THIS SOUPY AIRMASS ALONG WITH OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION CAN SET OFF A STORMS AT ANY TIME TODAY BUT ARE MORE LIKELY TONIGHT AS FRONTAL BOUNDARY APPROACHES THE AREA. EXTENDED LOOKS ON TARGET WITH THE NEXT COLD FRONT POISED TO CROSS THE AREA LATE FRIDAY BRINGING A LATE SUMMER COOL-DOWN FOR THE WEEKEND. PIT 87 70 82 59 / 60 50 40 10 HLG 85 69 82 60 / 60 50 40 10 MGW 85 68 84 62 / 40 50 40 20 ZZV 88 69 83 61 / 50 50 30 20 PHD 88 69 83 61 / 50 50 30 20 FKL 85 68 80 58 / 70 50 40 10 DUJ 85 68 80 58 / 70 50 40 10 LBE 85 69 82 60 / 60 50 40 10 BTP 85 68 80 58 / 70 50 40 10 IDI 85 68 80 58 / 70 50 40 10 ODM 81 66 80 58 / 40 50 40 30 .PBZ... MD...NONE. OH...NONE. PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022>023. WV...NONE. TYBURSKI
Hazardous weather outlook, Aug 25, 5:00 AM EDT, 22 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-250900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... .SHOWERS AND THUNDERSTORMS WILL DEVELOP ON TUESDAY AND AGAIN ON WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION. SOME OF THESE STORMS MAY BY STRONG TO SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 25, 10:12 PM EDT, 4 hours 58 minutes before
PAZ013-014-022-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1012 PM EDT MON AUG 25 2003 ...NEWLY DEVELOPED THUNDERSTORMS... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS DEVELOPING OVER LAWRENCE, BUTLER, AND ARMSTRONG COUNTIES. THEY ARE MOVING TOWARD THE EAST AT 20 MPH. VERY HEAVY RAINFALL, HAIL, AND GUSTY WINDS ARE ALL LIKLEY WITH THESE THUNDERSTORMS. ALSO, FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURING, SO POWER OUTAGES ARE POSSIBLE. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. YOUR CAR OFFERS GOOD LIGHTNING PROTECTION. REHAK
Local storm report, Aug 26, 12:24 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1224 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM WEST KITTANNING PA WIND DAMAGE
08/26/03 ARMSTRONG LARGE TREES BLOWN DOWN
ALONG PINE HILL
ROAD.REPORTED BY EMERGENCY
MANAGEMENT
1215 AM WEST KITTANNING PA FLASH FLOODS
08/26/03 ARMSTRONG NUMEROUS ROADS AND
BASEMENTS FLOODED.REPORTED
BY EMERGENCY MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:24 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 66 min |
| Aug 26, 12:03 AM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Aug 26, 3:00 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Venango | 60 min |
| Aug 26, 3:52 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 53 min |
| Aug 26, 4:25 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 65 min |
| Aug 26, 4:51 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 54 min |
| Aug 26, 5:13 AM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Aug 26, 5:38 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 52 min |
| Aug 26, 6:47 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 28 min |
| Aug 26, 7:07 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 53 min |
| Aug 26, 7:34 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 56 min |
| Aug 26, 8:06 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 54 min |
| Aug 26, 8:23 AM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 52 min |
| Aug 26, 8:54 AM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 66 min |
| Aug 26, 9:05 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 26, 9:18 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 57 min |
| Aug 26, 9:26 AM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Aug 26, 11:31 AM EDT | Severe Thunderstorm Warning | PBZ | Venango | 59 min |
| Aug 26, 11:47 AM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 26, 12:16 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 59 min |
| Aug 26, 12:36 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 54 min |
| Aug 26, 12:44 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Aug 26, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 62 min |
| Aug 26, 1:33 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 57 min |
| Aug 26, 1:37 PM EDT | Tornado Warning | PBZ | Indiana | 38 min |
| Aug 26, 1:50 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Aug 26, 1:54 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 26, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.